North Carolina, 2012

Flooding and Hail in North Carolina, May 22 to 24, 2012

May 22 to 24, 2012 · NWS MHX · 41 events in 8 counties and zones

An upper level low pressure system persisted across eastern North Carolina on May 22nd and 23rd, 2012. The trough aloft combined with a weak surface front across central North Carolina to produce a few severe thunderstorms with damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An upper level low pressure system persisted across eastern North Carolina on May 22nd and 23rd, 2012. The trough aloft combined with a weak surface front across central North Carolina to produce a few severe thunderstorms with damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 22, 10:15 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 22, 10:15 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1115 AM EDT TUE MAY 22 2012

.SYNOPSIS...
TROPICAL DEPRESSION ALBERTO WILL MOVE WELL OFF OF THE NORTH
CAROLINA COAST TODAY. PLEASE REFER TO THE LATEST ADVISORIES FROM
THE NATIONAL HURRICANE CENTER FOR THE LATEST ON ALBERTO. A WEAK
AREA OF LOW PRESSURE SURFACE AND ALOFT WILL DEVELOP OVER NORTH
CAROLINA TODAY THROUGH WEDNESDAY...THEN SLOWLY SHIFT EAST AND
DISSIPATE THURSDAY. HIGH PRESSURE BUILDS OVER THE AREA LATE IN THE
WEEK AND INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM TUESDAY...UPDATED TO DROP POPS UNTIL AFTER NOON WITH
SKY COVER ADJUSTED FOR LESS COVERAGE NEXT FEW HOURS AS WELL. FOG AND
STRATUS BURNED OFF QUICKLY WITH HEATING...AND ISOLD SHOWER ACTIVITY
STUMPY PT TO NRN OBX AROUND 10 AM DISSIPATED QUICKLY. CU FIELD
STARTING TO DEVELOPE WITH MORE TYPICAL WARM SEASON SEA BREEZE
PATTERN...AND SUFFICIENT INSTABILITY FOR SCT CONVECTIVE COVERAGE
THIS AFTN...AIDED BY SEA BREEZE BNDRY WORKING INLAND. ISOLD SVR
THREAT MAINLY FOR HAIL. MODIFIED SOUNDINGS INDICATE VIL OF DAY 55-60
AND 50 DBZ CORE HEIGHTS 30500 FT FOR LARGE HAIL THIS AFTN. NO CHANGE
TO TEMPS WITH HIGHS MID 80S INLAND TO NEAR 80 COAST.

&&

.SHORT TERM / WEDNESDAY THROUGH 6 AM WEDNESDAY/...
AS OF 350 AM TUESDAY...ATYPICAL CONVECTIVE PATTERN EXPECTED
TONIGHT ACROSS EASTERN NC. WHILE SOME DECREASE IN COVERAGE AND
INTENSITY OF CONVECTION CAN BE EXPECTED AFTER SUNSET...THE UPPER
LOW AND COLD TEMPERATURES ALOFT (AROUND -15C) WILL MOVE INTO
REGION. COMBINED WITH DEEP CYCLONIC FLOW...PW VALUES AROUND 1.5"
AND DEWPOINTS IN THE 60S...SHOULD LEAD TO THE REDEVELOPMENT OF
SHOWERS AND THUNDERSTORMS OVERNIGHT SO WILL KEEP SOLID CHANCE POPS
ALL NIGHT. AMBIENT OVERNIGHT LOWS IN THE MIDDLE TO UPPER 60S ARE
EXPECTED WITH RAIN COOLED AIR FROM THUNDERSTORMS BRIEFLY PRODUCING
SOME LOWER 60S TEMPERATURES. LOW CLOUDS AND FOG COULD DEVELOP IN
AREAS THAT RECEIVE SUBSTANTIAL RAINFALL.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 315 AM TUE...UPPER LOW WILL CONTINUE TO MOVE OUT OF THE
SOUTHERN APPALACHIANS EARLY WED. THIS FEATURE COMBINED WITH LOCAL
SEABREEZE WILL LIKELY BE THE MAIN TRIGGERS FOR SHOWER/TSTM
DEVELOPMENT WED AFTERNOON. ISOLATED STRONG TSTMS WILL BE POSSIBLE
WED AND THU...MAINLY DURING PEAK HEATING. AT THIS TIME WED LOOKS
HAVE THE BETTER POTENTIAL FOR WIDESPREAD CONVECTION AND STRONGER
TSTMS...WITH UPPER LOW W/NW OF REGION. BASED ON FORECAST
SOUNDINGS...LOOKS LIKE ATMOSPHERE WOULD SUPPORT GUSTY
WINDS...HAIL...AND FREQUENT LIGHTNING IN STRONGER STORMS. THE
UPPER LOW BEGINS TO LIFT NORTHEAST THU AS THE NORTHERN STREAM JET
STRENGTHENS ACROSS THE PLAINS AND GREAT LAKES REGION BUT
SUFFICIENT MOISTURE AND INSTABILITY REMAIN TO ALLOW FOR A FEW
DIURNAL STORMS. STRONG UPPER RIDGE WILL THEN CONTINUE TO BUILD
OVER THE SE FRI INTO THE WEEKEND...WHICH OVERALL SHOULD WORK TO
SUPPRESS CONVECTION. A REX BLOCK IS PROGGED TO DEVELOP EARLY NEXT
WEEK WITH THE UPPER RIDGE BUILDING INTO THE MID-ATLANTIC AND UPPER
LOW MOVING WWD INTO FL WITH MAINLY DRY CONDITIONS CONTINUING.
TEMPS LOOK TO BE NEAR SEASONABLE NORMS EARLY IN THE PERIOD WITH
HIGHS IN THE LOWER TO MID 80S INLAND TO UPPER 70S TO LOW 80S ALONG
THE COAST AND LOWS IN THE 60S. THICKNESSES INCREASE DURING THE
LATTER HALF OF THIS WEEK AND EARLY NEXT WEEK AS RIDGING BUILDS
ALOFT AND EXPECT HIGHS IN THE M/U80S INLAND TO M/U70S COAST.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH 18Z TUESDAY/...
AS OF 710 AM TUESDAY...IFR CONDITIONS WILL BE FORECAST TO
DISSIPATE AROUND 15Z WHEN LOW LEVEL MIXING BEGINS BUT COULD SEE A
COUPLE HOUR PERIOD FROM 15-18Z WHERE THERE COULD BE AREAS MVFR
CEILINGS AS THE LOW CLOUDS LIFT. EXPECTING VFR CONDITIONS AROUND 15Z
THEN CONDITIONS APPEAR TO BE MORE FAVORABLE FOR SCATTERED STRONG
THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING AND WILL CARRY
VCTS REMARK AFTER 18Z. WIDELY SCATTERED CONVECTION IS EXPECTED TO
PERSIST OVERNIGHT WITH A THREAT FOR IFR CONDITIONS AGAIN IN FOG
AND STRATUS LATE.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 315 AM TUE...SCT MAINLY DIURNAL SHOWERS AND TSTMS EXPECTED
WED THROUGH THU AN UPPER LOW MOVES INTO THE MID-ATLANTIC. THE LOW
LIFTS N THU WITH STRONG UPPER RIDGE BUILDING OVER THE SE...LIKELY
SUPPRESSING CONVECTION THROUGH THE WEEKEND. PATCHY FOG WILL BE
POSSIBLE EACH MORNING.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 1030 AM TUESDAY...NO CHANGES WITH LATE MORNING UPDATE.
FORECAST ON TRACK WITH LIGHT SRLY WINDS INCREASING SLIGHTLY WITH SEA
BREEZE DEVELOPING. BUOY OBX CONTINUE TO SHOW 6 FT SEAS FOR NRN AND
CENTRAL WATERS...THUS NO CHANGE TO SCA.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 315 AM TUE...LINGERING SWELL FROM ALBERTO AND SW WINDS
10-15KT WILL LIKELY KEEP 5FT SEAS ON THE OUTER WATERS WED...THEN
GRADUALLY SUBSIDING WED NIGHT INTO THU. S/SW FLOW AOB 15KT WILL
DOMINATE THROUGH THU...BECOMING MORE SE/E THU NIGHT INTO FRI AS
UPPER LOW MOVES NE. E/NE FLOW AOB 15KT WILL CONTINUE FRI NIGHT
THROUGH SAT AND SEAS 2-4FT...AS SFC HIGH PRESSURE EXTENDS OVER THE
REGION.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...BEACH HAZARDS STATEMENT THROUGH THIS EVENING FOR NCZ095-103-
     104.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR AMZ150-
     152-154.

&&

SYNOPSIS...JME
NEAR TERM...JBM
SHORT TERM...JME
LONG TERM...SK/CQD
AVIATION...JME/CQD
MARINE...JBM/CQD
Hazardous weather outlook, May 22, 4:02 AM EST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
502 AM EDT TUE MAY 22 2012

NCZ103-230915-
OUTER BANKS DARE-
502 AM EDT TUE MAY 22 2012

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT FOR RIP CURRENTS AND ROUGH SHORE BREAK.

WIDELY SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN...FREQUENT DANGEROUS
LIGHTNING...GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED AGAIN ON
WEDNESDAY. LOCALLY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...GUSTY
WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-104-230915-
CARTERET-OUTER BANKS HYDE-
502 AM EDT TUE MAY 22 2012

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 BEACH HAZARDS STATEMENT FOR RIP CURRENTS AND DANGEROUS SHORE
BREAK NORTH OF CAPE LOOKOUT.

WIDELY SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN...FREQUENT DANGEROUS
LIGHTNING...GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED AGAIN ON
WEDNESDAY. LOCALLY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...GUSTY
WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ046-047-080-081-093-094-230915-
TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-CRAVEN-PAMLICO-
502 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN...FREQUENT DANGEROUS
LIGHTNING...GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED AGAIN ON
WEDNESDAY. LOCALLY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...GUSTY
WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-230915-
ONSLOW-
502 AM EDT TUE MAY 22 2012

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN...FREQUENT DANGEROUS
LIGHTNING...GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED AGAIN ON
WEDNESDAY. LOCALLY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...GUSTY
WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044-045-079-090>092-230915-
MARTIN-PITT-WASHINGTON-GREENE-DUPLIN-LENOIR-JONES-
502 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN...FREQUENT DANGEROUS
LIGHTNING...GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED AGAIN ON
WEDNESDAY. LOCALLY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...GUSTY
WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 11:21 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1221 PM EDT TUE MAY 22 2012

NCZ045-046-081-221715-
MAINLAND HYDE-TYRRELL-WASHINGTON-
1221 PM EDT TUE MAY 22 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WASHINGTON...MAINLAND HYDE
AND TYRRELL COUNTIES THROUGH 115 PM EDT...

AT 1220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PUNGO LAKE...OR ABOUT 16 MILES SOUTHEAST OF PLYMOUTH...MOVING
NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3580 7609 3580 7608 3579 7608 3572 7604
      3563 7654 3583 7669 3598 7638 3594 7636
      3595 7635 3595 7633 3597 7629 3599 7620
TIME...MOT...LOC 1620Z 246DEG 8KT 3573 7651

26
Special weather statement, May 22, 11:40 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1240 PM EDT TUE MAY 22 2012

NCZ090-221745-
DUPLIN-
1240 PM EDT TUE MAY 22 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN COUNTY THROUGH 145
PM EDT...

AT 1240 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF WARSAW...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WARSAW......
MAGNOLIA...KENANSVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3520 7801 3519 7798 3517 7796 3493 7783
      3483 7817 3492 7815 3508 7816 3510 7818
TIME...MOT...LOC 1640Z 249DEG 10KT 3494 7814

26
Special weather statement, May 22, 11:48 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1248 PM EDT TUE MAY 22 2012

NCZ095-098-221745-
CARTERET-ONSLOW-
1248 PM EDT TUE MAY 22 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW AND CARTERET
COUNTIES THROUGH 145 PM EDT...

AT 1247 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF CAMP LEJEUNE MAIN GATE...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CAMP LEJEUNE MAIN
GATE...MIDWAY PARK......DUCK CREEK...PINEY GREEN...HUBERT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3469 7751 3474 7743 3484 7724 3464 7708
      3462 7717 3460 7719 3456 7736 3457 7737
      3456 7737 3455 7742
TIME...MOT...LOC 1647Z 248DEG 8KT 3464 7739

26
Special weather statement, May 22, 12:36 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
136 PM EDT TUE MAY 22 2012

NCZ046-047-081-221830-
MAINLAND DARE-MAINLAND HYDE-TYRRELL-
136 PM EDT TUE MAY 22 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND DARE...MAINLAND
HYDE COUNTIES AND NORTHERN PORTIONS OF TYRRELL COUNTY THROUGH
230 PM EDT...

AT 132 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GUM NECK...OR ABOUT 19 MILES NORTH OF ENGELHARD...MOVING EAST AT 15
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...EAST LAKE...BUFFALO
CITY......CENTER OF DARE COUNTY BOMBING RANGE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3566 7602 3576 7599 3581 7600 3581 7604
      3576 7605 3573 7603 3571 7605 3569 7603
      3565 7604 3560 7625 3582 7629 3593 7601
      3593 7595 3595 7594 3598 7586 3598 7584
      3574 7572
TIME...MOT...LOC 1732Z 255DEG 14KT 3576 7609

ASM

The radar

The Wilmington radar (KLTX), 100 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

24 hail, 8 heavy rain, 7 flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Duplin

When
May 22, 12:40 PM EST
Where
Duplin County, 0.69 mi N of Rose Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
34.830, -78.030

Public reported dime size hail on Highway 117.

Thunderstorm Wind, Onslow

When
May 22, 1:26 PM EST
Where
Onslow County, 1.38 mi S of Gum Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.850, -77.500

Public reported trees down along Rhodestown Road.

Hail, Lenoir

When
May 22, 2:00 PM EST
Where
Lenoir County, 1.32 mi ESE of Hugo
Measured
0.75 in hail
Reported by
Public
Coordinates
35.390, -77.530

Public reported penny size hail.

Hail, Pitt

When
May 22, 3:00 PM EST
Where
Pitt County, Hams Xrds
Measured
0.88 in hail
Reported by
Public
Coordinates
35.530, -77.230

Public reported nickel size hail.

Hail, Beaufort

When
May 22, 3:20 PM EST
Where
Beaufort County, 0.69 mi S of Yeatesville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.520, -76.730

Public reported penny size hail with heavy rain.

Hail, Hyde

When
May 22, 4:15 PM EST
Where
Hyde County, 1.82 mi ESE of Sladesville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.460, -76.470

Public reported penny size hail.

Hail, Dare

When
May 23, 3:00 PM EST
Where
Dare County, 1.12 mi W of Kitty Hawk
Measured
0.75 in hail
Reported by
Public
Coordinates
36.070, -75.720

Public reported penny size hail.

Hail, Pitt

When
May 23, 4:14 PM EST
Where
Pitt County, 0.89 mi SE of Grimesland
Measured
1 in hail
Reported by
Public
Coordinates
35.560, -77.190

Public reported nickel to quarter size hail.

Hail, Pitt

When
May 23, 4:20 PM EST
Where
Pitt County, 0.89 mi SE of Hams Xrds
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.520, -77.220

Amateur radio reported dime to quarter size hail with winds estimated greater than 50 mph.

Hail, Beaufort

When
May 23, 4:28 PM EST
Where
Beaufort County, 1.82 mi WNW of Alligoods
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.580, -76.980

Beaufort County emergency management reported dime to nickel size hail on Cherry Road.

Hail, Beaufort

When
May 23, 5:15 PM EST
Where
Beaufort County, 0.69 mi S of Washington Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.560, -77.050

Law enforcement reported quarter size hail at the Sheriff's Office.

Hail, Beaufort

When
May 23, 5:15 PM EST
Where
Beaufort County, 0.69 mi S of Chocowinity
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.510, -77.100

Law enforcement reported nickel size hail.

Hail, Pitt

When
May 23, 5:19 PM EST
Where
Pitt County, 1.12 mi E of Winterville
Measured
0.88 in hail
Reported by
Public
Coordinates
35.530, -77.400

Public reported nickel size hail.

Hail, Pitt

When
May 23, 5:21 PM EST
Where
Pitt County, 1.77 mi ENE of Bell Fork
Measured
1 in hail
Reported by
Public
Coordinates
35.577, -77.320

Public reported nickel to quarter size hail on Willow Run Drive in Greenville.

Hail, Pitt

When
May 23, 5:25 PM EST
Where
Pitt County, 1.49 mi SSE of Greenville
Measured
1 in hail
Reported by
Public
Coordinates
35.600, -77.370

Public reported quarter size hail.

Hail, Beaufort

When
May 23, 5:25 PM EST
Where
Beaufort County, 1.32 mi WNW of Pineville
Measured
0.88 in hail
Reported by
Public
Coordinates
35.590, -77.050

Public reported nickel size hail.

Hail, Pitt

When
May 23, 5:31 PM EST
Where
Pitt County, 1.49 mi SSE of Greenville
Measured
0.88 in hail
Reported by
Public
Coordinates
35.600, -77.370

Public reported nickel size hail.

Flood, Pitt

When
May 23, 5:31 PM EST
Where
Pitt County, 1.49 mi SSE of Greenville to 0.89 mi N of Bell Fork
Cause
Heavy Rain
Reported by
Public
Coordinates
35.600, -77.370

Public reported street flooding in Greenville.

Thunderstorm Wind, Pitt

When
May 23, 5:35 PM EST
Where
Pitt County, 2.67 mi NE of Bell Fork
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.600, -77.320

Public reported light poles leaning at a 45 degree angle.

Hail, Martin

When
May 23, 5:44 PM EST
Where
Martin County, 0.56 mi E of Williamston
Measured
0.75 in hail
Reported by
Public
Coordinates
35.850, -77.060

Public reported penny size hail.

Flood, Beaufort

When
May 23, 5:44 PM EST
Where
Beaufort County, 0.69 mi S of Washington Arpt to 0.45 mi NE of Washington
Cause
Heavy Rain
Reported by
Public
Coordinates
35.560, -77.050

Public reported road way covered with water up to 10 inches deep near intersection of Highway 264 and Highway 17.

Hail, Martin

When
May 23, 5:47 PM EST
Where
Martin County, 2.82 mi NNE of Williamston
Measured
0.75 in hail
Reported by
Public
Coordinates
35.890, -77.060

Public reported penny size hail.

Hail, Martin

When
May 23, 5:49 PM EST
Where
Martin County, 2.82 mi NNE of Williamston
Measured
1 in hail
Reported by
Public
Coordinates
35.890, -77.060

Public reported quarter size hail.

Hail, Pitt

When
May 23, 5:51 PM EST
Where
Pitt County, 1.49 mi SSE of Greenville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.600, -77.370

Public reported penny size hail.

Hail, Pitt

When
May 23, 5:55 PM EST
Where
Pitt County, 1.12 mi E of Winterville
Measured
1 in hail
Reported by
Public
Coordinates
35.530, -77.400

Public reported quarter size hail.

Hail, Pitt

When
May 23, 5:59 PM EST
Where
Pitt County, 1.49 mi SSE of Greenville
Measured
1 in hail
Reported by
Public
Coordinates
35.600, -77.370

Public reported quarter size hail.

Hail, Pitt

When
May 23, 6:03 PM EST
Where
Pitt County, 1.49 mi SSE of Greenville
Measured
1 in hail
Reported by
Public
Coordinates
35.600, -77.370

Public reported quarter size hail.

Hail, Pitt

When
May 23, 6:04 PM EST
Where
Pitt County, 1.49 mi SSE of Greenville
Measured
1 in hail
Reported by
Public
Coordinates
35.600, -77.370

Public reported quarter size hail.

Flood, Pitt

When
May 23, 6:15 PM EST
Where
Pitt County, 1.45 mi NW of Bell Fork to 1.3 mi NW of Bell Fork
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.583, -77.370

Three motorists stranded in high water between Arlington Blvd. and Red Banks Road.

Flood, Pitt

When
May 23, 6:24 PM EST
Where
Pitt County, 1.06 mi WNW of Bell Fork to 0.96 mi WNW of Bell Fork
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.578, -77.366

One motorist stranded in high water between Arlington Blvd. and Steinberg Road.

Flood, Pitt

When
May 23, 6:43 PM EST
Where
Pitt County, 0.74 mi S of Greenville to 0.75 mi S of Greenville
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.609, -77.381

Motorist stranded due to high water near the intersection of Albemarle Ave. and Virginia Street.

Flood, Pitt

When
May 23, 6:56 PM EST
Where
Pitt County, 0.52 mi SE of Greenville to 0.64 mi SE of Greenville
Cause
Heavy Rain
Reported by
Public
Coordinates
35.616, -77.372

Motorist stranded in high water between 1st and 3rd Street.

Flood, Pitt

When
May 24, 12:29 AM EST
Where
Pitt County, 1.49 mi NW of Haddocks Xrds to 1.34 mi SSW of Cannon Xrds
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.515, -77.389

Pitt County 911 center reported stranded cars due to flooding near Winterville on Old Tar Road and County Home Road.

Heavy Rain, Pitt

When
May 24, 5:00 AM EST
Where
Pitt County, 1.49 mi SSW of Mc Gowans Xrds
Reported by
CoCoRaHS
Coordinates
35.500, -77.330

CoCoRaHS observer reported 5.71 inches of rain in the past 24 hours.

Heavy Rain, Pitt

When
May 24, 5:30 AM EST
Where
Pitt County, 1.49 mi NNW of Bell Fork
Reported by
CoCoRaHS
Coordinates
35.590, -77.360

CoCoRaHS observer reported 5.62 inches in the last 24 hours.

Heavy Rain, Pitt

When
May 24, 5:30 AM EST
Where
Pitt County, 1.38 mi S of Bell Fork
Reported by
CoCoRaHS
Coordinates
35.550, -77.350

CoCoRaHS observer reported 5.54 inches in the past 24 hours.

Heavy Rain, Pitt

When
May 24, 5:30 AM EST
Where
Pitt County, 2.36 mi WNW of Quinerly
Reported by
CoCoRaHS
Coordinates
35.380, -77.420

CoCoRaHS observer reported 1.40 inches in the past 24 hours.

Heavy Rain, Pitt

When
May 24, 6:00 AM EST
Where
Pitt County, 1.69 mi W of Winterville
Reported by
CoCoRaHS
Coordinates
35.530, -77.450

CoCoRaHS observer reported 3.18 inches in the past 24 hours.

Heavy Rain, Pitt

When
May 24, 6:00 AM EST
Where
Pitt County, 2.36 mi NNE of Arthur
Reported by
CoCoRaHS
Coordinates
35.630, -77.460

CoCoRaHS observer reported 2.41 inches in the past 24 hours.

Heavy Rain, Pitt

When
May 24, 6:00 AM EST
Where
Pitt County, 0.89 mi SW of Mc Gowans Xrds
Reported by
CoCoRaHS
Coordinates
35.510, -77.330

CoCoRaHS observer reported 5.63 inches in the past 24 hours.

Heavy Rain, Pitt

When
May 24, 6:30 AM EST
Where
Pitt County, 1.82 mi ESE of Bell Fork
Reported by
CoCoRaHS
Coordinates
35.560, -77.320

CoCoRaHS observer reported 5.73 inches in the past 24 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383870, 383902, 383873, 383872, 383871, 383874, 383875, 383876, 383878, 383877, 383880, 383881, 383879, 383883, 383882, 383893, 383884, 385366, 383903, 383885, 385367, 383886, 383887, 383888, 383889, 383890, 383891, 383892, 385368, 385369, 385370, 385371, 385372, 383894, 383895, 383896, 383898, 383897, 383899, 383900, and more.